You are not currently logged in.
Access JSTOR through your library or other institution:
Distribution-Free and Other Prediction Intervals
Hendrik S. Konijn
The American Statistician
Vol. 41, No. 1 (Feb., 1987), pp. 11-15
Stable URL: http://www.jstor.org/stable/2684311
Page Count: 5
Preview not available
Saw, Yang, and Mo (1984) gave a distribution-free prediction interval for X based on X1,..., Xn, of the form [X̄ - A, X̄ + A] with A2 = λ2(1 + 1/n)S2. As compared with the range [X(1), X(2)], which has length R (say) and size (minimum coverage probability) (n - 1)/(n + 1), their intervals can have size as high as n/(n + 1), a value that is attained when λ2 = n + 1. For n = 2, this interval (with λ2 = 3) becomes the "triple range" [X(1) - R, X(2) + R] and has size 2/3; it coincides with the "normal interval" for n = 2 with coverage probability 2/3 under normality. For all n > 2, the size of their interval (with λ2 = n + 1) equals approximately the coverage probability of the normal interval based on three observations only. A table is given for the value of λ required to guarantee a size of at least h' for the distribution-free interval for selected values of h' and for all n ≤ 100. It may also be used when applying a Chebyshev-type inequality for simple random sampling from a finite population.
The American Statistician © 1987 American Statistical Association